A Westbrook woman whose 3-year-old son got sick when he drank methadone pleaded guilty Friday to endangering the welfare of a child. Tessa Folsom will serve six days in jail.
Her plea came just six months after a methadone overdose killed 2-year-old Maddie Negron, also in Westbrook. The girl’s father, Raul Negron, said he believes his daughter drank some of his take-home methadone.
The cases highlight what pediatricians and toxicologists say is a significant public health problem in Maine and elsewhere in the country: children’s accidental exposure to opiate addiction medications, such as methadone and Suboxone.
“Opioid medication in kids is one of the most serious outcomes we have in the poison center,” said Dr. Karen Simone, head of the Northern New England Poison Center, at Maine Medical Center in Portland.
Nationally, from 2010 to 2012 – the most current numbers available – 2,426 children younger than 6 were exposed to Suboxone and 777 were exposed to methadone, according to the American Association of Poison Control Centers.
During that period, 82 Maine children younger than 6 ingested Suboxone and four ingested methadone.
Methadone and buprenorphine, the primary ingredient in Suboxone, are powerful anti-addiction medicines. Methadone also is prescribed as a painkiller.
Both are extremely dangerous if ingested by children – causing brain damage and sometimes death, according to poison control officials and addiction researchers.
While the number of children who overdose on addiction medication is low relative to the number who accidentally ingest other medications, the consequences are more serious, because children’s bodies are less able to handle the powerful drugs.
“If you find a kid holding a Suboxone tablet, you’re going to the ER,” said Dr. Edward Boyer, chief of the division of medical toxicology at the University of Massachusetts Medical School. “That stuff can kill kids … and it’s entirely preventable.”
From 2008 to 2012, one-quarter of all buprenorphine exposures involving children in northern New England – 78 cases – resulted in moderate to major life-threatening effects.
Of the 73,000 total cases reported to the Northern New England Poison Center over that period, 99 percent had minor or negligible consequences, and in 90 percent of the calls the exposure could be handled at home, Simone said.
“Opioids are notable because when it’s an issue, it’s bad,” Simone said. “For a child to have serious acetaminophen ingestion is almost unheard of. We can manage those at home” rather than having the child rushed to the hospital.
Researchers say that patients must do a better job keeping their medicine out of children’s reach, and get to a doctor fast when a child may have been exposed.
Doctors must take steps to make sure patients are informed about the risks and are able to store the medicine securely, researchers say.
The number of children in Maine who ingest addiction medicine, based on calls to the poison center from caregivers or emergency rooms, climbed from 16 in 2006 to a high of 39 in 2009 and again in 2010 before dropping to 13 in 2013, according to poison center data.
The decline came after manufacturers began packaging the drugs in ways that made it less likely that children would ingest them.
RISK OF BRAIN DAMAGE
The medicines are so dangerous because of their impact on breathing and because the symptoms may not be noticed right away.
Methadone and Suboxone, while quelling addicts’ cravings for opiates like heroin and oxycodone, also slow the body’s respiratory system. In a child, that can mean one or two breaths a minute.
“They both can stop you from breathing well,” Simone said. “If the child is not getting enough oxygen, they may be breathing well enough not to die, but it can cause all kinds of brain damage.”
Children are exceptionally vulnerable to the drugs’ effects.
“It takes relatively less … to cause a child to stop breathing than an adult,” Simone said.
“The other thing is, it doesn’t always make you sleep right away. There can be a delay of hours.”
That can mislead some parents into thinking a child is fine when he or she is not.
That may have been the case with Raul Negron, Maddie Negron’s father.
Negron said he woke up after taking half of his methadone dose and found his daughter playing with the eye dropper he used to take the medicine.
He said he watched her for a few hours and she seemed fine, so he put her to bed.
The next morning, when the child’s mother, Jessica Joy, went to wake her, Maddie’s face was blue and she was unresponsive.
Police have not determined precisely what led to Maddie Negron’s methadone exposure and have brought no charges.
TOO SLOW CALLING 911?
Folsom, who entered the guilty plea Friday, told police she believed that her son got into a friend’s methadone, but she refused to identify the friend.
Police suspect the child took methadone that belonged to Folsom.
The child became violently ill, vomiting uncontrollably, then drifted out of consciousness, she told police. That’s when she called 911.
In the police report, Folsom said she put her child in an ice-cold bath, fully dressed, because she heard that is important in overdose cases.
Rescue workers said the child’s body temperature was 91 degrees, which led police to charge Folsom with endangering her child by not summoning health care immediately.
Folsom’s attorney, William Maselli, said his client did call rescue workers quickly but she was terrified as her son was rushed to the hospital.
“I think the fact she did notify the authorities, and notifying them of what she believed had occurred, played a major impact in the recovery of her child,” Maselli said.
He said the child’s condition improved after emergency treatment and he has had no lasting complications.
The experience has shown the danger that unattended addiction medicine poses to children, Maselli said.
U.S. TREND MIRRORS MAINE
The frequency of children accidentally ingesting buprenorphine surged nationally before dropping off, a trend that mirrored Maine statistics.
Buprenorphine was introduced as an addiction treatment medicine in the United States in 2002. In 2003, just 17 cases of children younger than 6 ingesting buprenorphine were reported to all poison centers, according to data compiled by the American Association of Poison Control Centers and reported in the American Journal on Addictions.
In 2011, there were 1,121 ingestions by young children.
The increase reflects the growth in opiate addiction and the rising popularity of Suboxone as a treatment for it.
In 2005, 100,000 patients had Suboxone prescriptions.
That number climbed to 800,000 by 2010, according to the Substance Abuse and Mental Health Services Administration.
One of the drug’s advantages is that it can be prescribed by a doctor in an office and taken by the patient, like other medicine.
Methadone is much more powerful and, when used as an addiction treatment, much more tightly controlled to prevent diversion.
Many methadone patients must go to a clinic every day to get their medicine, but some have earned the privilege of taking the medicine home.
SAFER DOSING METHOD
The manufacturer of Suboxone has taken steps to reduce children’s exposure.
The drug is taken by dissolving a dose in the mouth. Originally, it was a tablet that a patient would suck on to absorb the medicine – something that comes naturally to young children.
In 2010, the manufacturer of Suboxone, Reckitt Benckiser Pharmaceuticals, responded to concerns about its danger to children by making it into a strip that dissolves under the tongue and can be packaged in child-proof wrappers.
That has helped, though it hasn’t eliminated the danger. Some parents still leave the medicine out where it can be reached, or the medicine is diverted from the patient to someone who may not keep it secure.
Boyer, the toxicologist at the University of Massachusetts, said patients should avoid selling their medicine to anyone, keep it in a child-proof container and call a doctor immediately if a child ingests a drug.
“The risk of missing an exposure is death,” Boyer said.
David Hench can be contacted at 791-6327 or at: